Steroids and swelling

Today is day 5 after my first dose of Docetaxel. (Cycle 4).

Why are steroids given to cancer patientsSteroids can be used as part of your treatment to help destroy cancer cells and make chemotherapy more effective. They can help reduce an allergic reaction to certain drugs and in low doses as anti-sickness drugs and help alleviate inflammation in your joints. However – while taking steroids they have their own set of side effects –  they’re a major cause of inflammation in your intestines, and they can make you bloated as a result of damage to your intestinal lining. They also cause fluid retention, so in addition to feeling bloated, they can make you look puffy all over. This particularly affects your hands, face, feet and abdomen. Puffiness to the face has been referred to as “moon face” – so that gives you an idea.

My steroids are called dexamethasone and their main use is as above but they are also to help counteract the fluid retention that Docetaxel can cause. So basically it is a double edged sword. I am taking large doses of my steroids to counteract fluid retention but one of their main side effects is bloating!!

As with all drugs not everyone suffers side effects. Since having my 4th cycle of chemo it would appear that Ali is not completely invincible!

How am I feeling on day 5? – This is quite difficult to explain. I know that something is different but can’t quite put my finger on it. I don’t feel really poorly but I don’t feel like me. I am incredibly tired – but that is nothing new. My emotions are very close to the surface and sometimes I just want to cry for no apparent reason – but again that is nothing new!!

So – what is different?

My hair was trying to grow back bless it but now it has started to come out again due to the Docetaxel. I am not worried about this anymore but I may lose my eyebrows and they have started to thin so this would be something new. What will I look like if I have no eyebrows? My girls need to start practicing doing them on me!!

I have joint pain in my back, knees and neck and I have a headache pretty much all of the time – but these are manageable. The most noticeable thing (to me) is the bloating. My tummy is swollen and I look about 9 months pregnant. It is not particularly comfortable and I do have stomach pains. Today I woke with a temperature – but not a worrying one so I didn’t need to go to the hospital and after an hour it had come back down. I can’t put my finger on what was wrong – I have had a sore throat since Monday, I had a headache and again just didn’t feel 100% but I didn’t really feel that ill. I’m just out of sorts which is sometimes worse because you can’t identify what the problem is so you can’t do anything about it. So I will see how things go over the next couple of days and hopefully things won’t get too much worse.

Despite this, I am still fighting all the way and remain totally positive, even though I have had a little wobble, and although this journey has seemed so long, I can’t believe that the end is finally in sight.

 

Related image

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s